When a person is addicted to a medicine, if the medicine is stopped, the body is not able to function properly. Withdrawal symptoms can also occur. Ativan withdrawal symptoms can include:
- Restlessness or irritability
- Personality changes
- Sensitivity to sound or light
- Numbness or tingling
- Nausea, vomiting, or diarrhea
- A rapid heartbeat (tachycardia)
- Heart palpitations
- Memory loss
- Panic attacks
- A fever.
When these problems occur, people often feel like they need to stay on their medicines just to prevent these symptoms from occurring again.
If you are taking increasing doses of Ativan or feel like you cannot stop the medicine, you need to talk with a healthcare provider. Addiction to Ativan is a serious problem that requires treatment.
Despite their many beneficial effects, benzodiazepines have the potential for abuse and should be used only as prescribed. During the first few days of taking a benzodiazepine like Ativan, a person usually feels sleepy and uncoordinated, but as the body becomes accustomed to the effects of the drug, these feelings begin to disappear. If one uses these drugs long-term, the body will develop tolerance for the drugs, and larger doses will be needed to achieve the same initial effects. Continued use can lead to physical dependence and -- when use is reduced or stopped -- withdrawal (see Ativan Withdrawal).
Because Ativan works by slowing the brain's activity, when an individual stops taking this medicine, the brain's activity can rebound and race out of control, potentially leading to seizures and other harmful consequences. Although withdrawal from Ativan can be problematic, it is rarely life-threatening. Therefore, someone who is thinking about stopping Ativan therapy or who is experiencing withdrawal from Ativan should speak with a healthcare provider or seek medical treatment.